CSN Login
Members Online: 4

Swallow

jackflash22's picture
jackflash22
Posts: 332
Joined: Aug 2013

I have completely lost my swallow. I cant burp or vomit nothing comes past my throat up or down. I,ve had swallowing tests with the speech therapist but the liquid pools in my throat and comes up again. The onc said I had a swollen throat a week ago but before that  I could get a trickle down. has anyone had this problem 4 weeks out of radiation treatment. I feel as if I,m going to be on the PEG forever. how do they change the PEG tube when it needs changing if my throat is blocked. When will my strength come back I,m fed up with feeling weak and shaky perhaps I need food, more than bottle feed.

 

Ladylacy
Posts: 517
Joined: Apr 2012

You can live on a PEG tube for the rest of your life.  Many do and if you are using a nutrition that has the right amount of protein, etc. you will be okay.  My husband has been on his second PEG tube since May 2012.  So far no problems with it.  And they can be replaced without going down your throat.

As far as the back of your throat, and I'm not trying to scare you, but I know when my husband had his first round of radiation, it completely closed off the back of his throat.  Something we didn't know for 5 months.  They kept telling him to swallow and he had a therapist working with him.  When he had to have a laryngectomy, they came out and had me sign more papers because they needed to reconstruct the back of his throat due to radiation damage.  No one saw this before the surgery.  It didn't show up when they scoped him in the office or when they did PET/CT scans.  Something you might want to ask the doctor about.  

Just remember that radiation is the gift that keeps giving and giving and giving.  It is probably just swelling and with time will go back to normal.  Once they reconstructed my husband's throat and after six weeks, they did a swallow test and told him to start eating slowly with clear liquids, then soft foods and work his way up.  He was able to eat until they found a tumor at the cervical of his esophagus.  Now he relies on his PEG tube.

Wishing you the best -- Sharon

 

Skiffin16's picture
Skiffin16
Posts: 8104
Joined: Sep 2009

You'll get it back in a few more weeks.... Unfortunately just one of the gifts from the gift that will keep you a live...

Time is pretty much the only thing sometime that will decide on what you will or will not regain. But odds are, you'll be seeing signs of recovery within a few more weeks...

Best,

John

phrannie51's picture
phrannie51
Posts: 3853
Joined: Mar 2012

sorry you're getting hit so hard in recovery.  Take heart that since this is all being caused by swelling, that it will go down eventually....I'd give it another month to see if there is any improvement.  I don't know what you're pouring down your tube, but is there a chance you're not getting enough of it?  Maybe taking in another couple of cans per day might help....also, keep that water flowing into the tube....dehydration can make you shakey and weak, also.   I'm wondering, too....what about whey protein for part of your daily nutrition....there is a ton of protein in it, you could blend it with water to make it thinner.....and it would pour down your tube with ease.....just thinking for additional protein, this might work.....you get it at the health food store (or even Walmart, here).

p

Had to edit this.....are you walking at all....just half way down the block and back (or even a quarter of the block in the beginning), to start building up stamina.  These treatments hit us hard with muscle loss.....

 

dunedintech's picture
dunedintech
Posts: 69
Joined: Apr 2013

As others have mentioned my pick is swelling. It does take time and I recall 4 weeks out from treatment thinking I am not sure this can get any worse! However time is the great healer and we are all different. I would expect to see incremental improvements from week 6 onwards. Agree with Phrannie, try and do a short walk at the very least. Muscle atrophy does kick in and impedes recovery. One day at a time ! Things will get better.

CPC

CivilMatt's picture
CivilMatt
Posts: 3094
Joined: May 2012

JF,

If your doctor is not overly concerned, then  this is just the healing process.  Many people on here have shared the post treatment PEG problems, throat and swallowing problems.

I will hope to see improvements in your situation very soon, don’t expect too much, this is a slow process.

Matt

jackflash22's picture
jackflash22
Posts: 332
Joined: Aug 2013

Thanks everyone this is reassuring. had new development last two days throat covered in small blisters, been to my doc he has prescribed a throat spray. does this never end. Happy Thanksgiving, those who can have some turkey for me please, 

PJ47's picture
PJ47
Posts: 339
Joined: Sep 2013

Decadron? Prednisone?  It sounds awful, so sorry you are suffering.

 

PJ

jackflash22's picture
jackflash22
Posts: 332
Joined: Aug 2013

I,ve been prescribed Benzydamine throat spray,oromucosal. it kinds of numbs.

Hondo's picture
Hondo
Posts: 5936
Joined: Apr 2009

 

I am sorry to hear the news but it’s not all that bad and you will get use to it. I will be two years on the PEG this coming April. Went to the children house for thanksgiving everyone was there, when the bell rang to eat, I pulled the Nutribullet out and filled it to the rim with everything I could put in it. Don’t know how it taste but should made my belly feel good.

 

One day at a time and I am so thankful for just one more day

 

God Bless

Tim Hondo

 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network